North Carolina, 2014

Damaging Wind in North Carolina, July 10, 2014

July 10, 2014 · NWS MHX · 1 event in 1 county or zone

Numerous showers and a few thunderstorms moved across eastern North Carolina during the morning and afternoon of July 10th as an upper level disturbance approached from the west. One storm became severe producing damaging winds across Lenoir County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Numerous showers and a few thunderstorms moved across eastern North Carolina during the morning and afternoon of July 10th as an upper level disturbance approached from the west. One storm became severe producing damaging winds across Lenoir County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 10, 6:37 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 10, 6:37 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
737 AM EDT THU JUL 10 2014

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL STALL OVER THE AREA THURSDAY
THROUGH FRIDAY. THE STALLED FRONT WILL WEAKEN AND DISSIPATE OVER
THE WEEKEND. HIGH PRESSURE WILL BUILD INTO THE REGION EARLY NEXT
WEEK. ANOTHER COLD FRONT IS EXPECTED TO APPROACH THE AREA MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 700 AM THURS...MADE MINOR TWEAKS TO REFLECT CURRENT TRENDS.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A WEAK
SHORTWAVE OVER THE WESTERNMOST COUNTRIES THIS MORNING. EXPECT MORE
SCATTERED SHOWERS AND THUNDERSTORMS TO OCCUR AS THE UPPER LEVEL
TROUGH PUSHES CLOSER TO THE AREA AND BRINGING AN INCREASE LEVEL OF
UPPER LEVEL DYNAMICS WHILE PWAT INCREASE ABOVE 2.0". THE
ATMOSPHERE CONTINUES TO BE UNSTABLE...THEREFORE SHOWERS AND
THUNDERSTORMS CAN DEVELOPMENT ACROSS THE AREA...PARTICULARLY THIS
AFTERNOON. SOME THUNDERSTORMS CAN PRODUCE SOME GUSTY WINDS...BUT
NOT EXPECTING SEVERE AS WELL HEAVY RAIN. BUKFIT MBE FORECAST
CONTINUES TO INDICATE THE POTENTIAL FOR SLOW MOVING CELLS WHICH
COULD LEAD TO LOCAL FLOODING IN LOW LYING AREAS.

WITH AN INCREASE OF CLOUDS AND LOWER THICKNESS COMPARED TO YESTERDAY
EXPECT TEMPS TO BE A FEW DEGREES COOLER. HIGHS IN THE IN THE UPPER
80S INLAND TO MID 80S ALONG THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 330 PM THURS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT
AS THE COLD FRONT WILL MOVE CLOSER TO EASTERN NC AS THE UPPER
LEVEL TROUGH AXIS MOVES OVER THE APPALACHIAN. THIS CAN LEAD TO
SOME SHOWERS AND THUNDERSTORMS TO CONTINUE BE STRONG AND PRODUCE
HEAVY RAIN AND GUSTY WINDS. EXPECTED LOWS IN THE LOW 70S INLAND
AND MID 70S ALONG THE COAST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
BROAD UPPER LEVEL TROF WILL GRADUALLY WEAKEN OVER THE EASTERN
STATES BUT NOT BEFORE BRINGING UNSETTLED WEATHER OVER THE FORECAST
AREA INTO THE UPCOMING WEEKEND. FRIDAY SHUD BE PARTICULARLY WET AS
SHORT WAVE ENERGY IN THE CYCLONIC FLOW ALOFT COMBINED WITH WEAK
SFC BNDRY AND DIURNAL HEATING WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. HIGH PRECIPITABLE WATER WILL REMAIN OVER THE AREA
AND ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE. SEVERE
WEATHER THREAT IS LIMITED BY INSUFFICIENT INSTABILITY AND WEAK
SHEAR BUT A FEW HIGHER WIND GUSTS VIA WET MICROBURSTS POSSIBLE.
CLOUDS AND PRECIP WILL HOLD HIGHS ON FRIDAY IN THE MID 80S.
SHOWERS AND THUNDERSTORMS LINGER INTO FRIDAY EVENING ESPECIALLY
ALONG THE COAST BUT MID LEVEL DRYING WILL GRADUALLY MOVE INTO THE
AREA AND REDUCE PRECIP CHANCES INTO THE EARLY PART OF THE WEEKEND.
DIFFICULT TO COMPLETELY RULE OUT PRECIP ON SATURDAY GIVEN WEAK
UPPER TROF AND DIFFUSE SFC BNDRY BUT MANY SPOTS ESP OVER INLAND
AREAS WINDS WILL REMAIN DRY. HIGHS SATURDAY WILL BE DEPEND ON
AMOUNT OF SUNSHINE AS LOW LEVEL THICKNESS BEGIN TO RECOVER BUT
EXPECT LOTS OF DIURNAL CLOUDINESS GIVEN THE STILL MOIST BNDRY
LAYER SO WILL HOLD HIGH TEMPS IN THE UPPER 80S INLAND AND MID 80S
COAST.

UPPER RIDGE BUILDS INTO THE AREA AS WEAK TROF PUSHES OFFSHORE SO
EXPECT MAINLY DRY CONDITIONS SAT NIGHT INTO SUNDAY. DOWNSTREAM
SHORT WAVE ENERGY AND AN ACTIVE SEA BREEZE BNDRY MAY AGAIN SPARK
SCATTERED CONVECTION SUNDAY AFTERNOON SO WILL INCLUDE LOW CHC POP.
THE UPPER RIDGE GRADUALLY SUPPRESSES SOUTH AS DEEP UPPER LOW
MOVES THRU GREAT LAKES REGION AND ZONAL FLOW PUSHES SOUTH FROM
THE MID ATLC STATES EARLY NEXT WEEK. PERTURBATIONS IN THE FLOW
ALONG WITH SFC HEATING WILL BRING TYPICAL DIURNAL PRECIP CYCLE
MON-TUE. HIGHS WILL RETURN TO NEAR SUMMERTIME MEANS WITH LOW 90S
INLAND AND UPPER 80S COAST EARLY NEXT WEEK. DEEP UPPER TROF MOVES
INTO THE EASTERN STATES WHILE POLAR VORTEX SHIFTS NE INTO EASTERN
CANADA BRINGING GOOD PRECIP CHANCES DURING THE MIDDLE PART OF
NEXT WEEK.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/
AS OF 700 AM THURS...MOSTLY VFR CONDITIONS SHOULD PREVAIL THROUGH
THE TAF PERIOD. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM ARE
EXPECTED TODAY AS THE UPPER LEVEL TROUGH AND ITS ASSOCIATED COLD
FRONT MOVES INTO THE AREA AND PROVIDES BETTER DYNAMICS FOR
CONVECTION. BRIEF MVFR CONDITIONS CAN AS STORMS CAN BRING HEAVY
RAIN AND GUSTY WINDS. MODELS ARE NOW INDICATING THE DEVELOPMENT OF
FOG AFTER MIDNIGHT. AT THIS TIME WILL LEAVE IT OUT OF TAFS UNTIL
THE NEXT ISSUANCE'S.

LONG TERM /FRIDAY THROUGH MONDAY/...
INTERVALS OF SUB-VFR CONDITIONS EXPECTED AS UPPER TROUGH AND
SURFACE FRONT PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS FRIDAY.
FLYING CONDITIONS WILL GRADUALLY IMPROVE OVER THE WEEKEND AS UPPER
TROF WEAKENS AND MOVES EAST ALLOWING UPPER RIDGE TO BUILD INTO THE
AREA. A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND BUT CONDITIONS SHUD MAINLY BE VFR OUTSIDE ANY CONVECTION.
MOIST BNDRY LAYER MAY BRING FOG/STRATUS LATE SUNDAY NIGHT INTO
EARLY MONDAY OTHERWISE VFR MONDAY OUTSIDE ANY SEABREEZE ACTIVITY
DURING THE AFTERNOON.

&&

.MARINE...
SHORT TERM /THROUGH 06Z THURSDAY/...
AS OF 730 AM THURS...LATEST SURFACE AND BUOY DATA INDICATE SW
WINDS 10-16 KT WITH SEAS 3-5 FT. BERMUDA HIGH WILL CONTINUE TO
INFLUENCE THE COASTAL WATERS TODAY AS A COLD FRONT CONTINUES TO
MOVE CLOSER TO THE WATERS. EXPECT SW WINDS 10-15 KT AND SEAS
AROUND 2-4 FT WITH SCATTERED SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS COULD PRODUCE SOME GUSTY WINDS.

LONG TERM /FRIDAY THROUGH MONDAY/...
LIGHT SSW FLOW WILL DOMINATE INTO THE FIRST PART OF THE WEEKEND
WITH A SFC FRONT REMAINING TO THE WEST FRIDAY THEN GRADUALLY
DISSIPATING OVER THE AREA ON SATURDAY. SW WINDS WILL BEGIN TO RAMP
UP AGAIN SUNDAY AFTERNOON INTO EARLY NEXT WEEK AS HIGH PRESSURE
SETTLES OFFSHORE WITH THERMAL TROF DEVELOPING INLAND. WINDS/SEAS
MAY APPROACH SMALL CRAFT ADVISORY LEVELS ON MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...BM
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...BTC
AVIATION...BTC/BM
MARINE...BTC/BM
Hazardous weather outlook, Jul 10, 3:29 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 AM EDT THU JUL 10 2014

NCZ029-044>047-079>081-090>094-110830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
429 AM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT IS FORECAST TO STALL ACROSS EASTERN NORTH CAROLINA
TODAY AND OVERNIGHT AND ENHANCE THE POTENTIAL FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS. SEVERAL
INCHES OF RAINFALL WILL BE POSSIBLE AND THIS COULD LEAD TO
LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-110830-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
429 AM EDT THU JUL 10 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT IS FORECAST TO STALL ACROSS EASTERN NORTH CAROLINA
TODAY AND OVERNIGHT AND ENHANCE THE POTENTIAL FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS. SEVERAL INCHES OF
RAINFALL WILL BE POSSIBLE AND THIS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 5:04 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
604 AM EDT THU JUL 10 2014

NCZ044-079-091-101100-
GREENE-LENOIR-PITT-
604 AM EDT THU JUL 10 2014

...A THUNDERSTORM WITH HEAVY RAIN WILL MOVE ACROSS LENOIR...PITT AND
GREENE COUNTIES THROUGH 700 AM EDT...

AT 603 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER FALLING
CREEK...OR ABOUT 6 MILES WEST OF KINSTON...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DAWSON...HOOKERTON...
ORMONDSVILLE...GRIFTON...ROUNDTREE...AYDEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3567 7753 3563 7731 3545 7727 3534 7740
      3533 7743 3530 7745 3507 7772 3537 7781
      3540 7781 3542 7783
TIME...MOT...LOC 1003Z 237DEG 19KT 3531 7767

29
Special weather statement, Jul 10, 6:33 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
733 AM EDT THU JUL 10 2014

NCZ080-093-101230-
BEAUFORT-CRAVEN-
733 AM EDT THU JUL 10 2014

...A THUNDERSTORM WITH HEAVY RAIN WILL MOVE ACROSS BEAUFORT AND
CRAVEN COUNTIES THROUGH 830 AM EDT...

AT 732 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
VANCEBORO...OR ABOUT 12 MILES NORTHWEST OF NEW BERN...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...ERNUL...WILMAR...BLOUNTS CREEK...COX CROSSROADS...CORE
POINT...RIVER ROAD.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3542 7676 3544 7682 3545 7691 3548 7699
      3545 7697 3546 7692 3542 7688 3543 7684
      3540 7680 3536 7670 3513 7727 3522 7741
      3535 7728 3536 7724 3538 7724 3540 7720
      3562 7698
TIME...MOT...LOC 1132Z 234DEG 20KT 3527 7717

29
Special weather statement, Jul 10, 9:08 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1008 AM EDT THU JUL 10 2014

NCZ092-098-101515-
JONES-ONSLOW-
1008 AM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW AND JONES COUNTIES
THROUGH 1115 AM EDT...

AT 1008 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PUMPKIN CENTER...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DEPPE...MAYSVILLE...
POLLOCKSVILLE.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3470 7738 3471 7741 3480 7752 3510 7722
      3508 7719 3506 7718 3506 7715 3508 7713
      3508 7711 3503 7711 3503 7710 3484 7711
      3467 7736
TIME...MOT...LOC 1408Z 225DEG 13KT 3480 7736

11
Special weather statement, Jul 10, 9:48 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1048 AM EDT THU JUL 10 2014

NCZ092>094-101545-
CRAVEN-JONES-PAMLICO-
1048 AM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN AND JONES
COUNTIES THROUGH 1145 AM EDT...

AT 1048 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
JAMES CITY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...FAIRFIELD
HARBOR......BRIDGETON...OLYMPIA...REELSBORO...GRANTSBORO...SILVER
HILL...ALLIANCE...BAYBORO.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3492 7696 3504 7713 3528 7693 3522 7685
      3523 7663 3528 7661 3532 7662 3527 7654
      3499 7688 3507 7700 3501 7697 3497 7691
TIME...MOT...LOC 1448Z 220DEG 16KT 3505 7698

11
Special weather statement, Jul 10, 10:24 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1124 AM EDT THU JUL 10 2014

NCZ091-101630-
LENOIR-
1124 AM EDT THU JUL 10 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS LENOIR COUNTY THROUGH 1230
PM EDT...

AT 1124 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOSS HILL...OR ABOUT 10 MILES SOUTHEAST OF LA GRANGE...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WOODINGTON...FALLING
CREEK...KINSTON...DAWSON...GRAINGERS.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3537 7770 3535 7768 3535 7765 3542 7751
      3541 7748 3543 7747 3535 7743 3534 7739
      3530 7745 3527 7744 3523 7748 3524 7752
      3520 7752 3506 7770 3509 7775 3514 7776
      3518 7784 3520 7784
TIME...MOT...LOC 1524Z 220DEG 17KT 3519 7771

11

The radar

The Raleigh/Durham radar (KRAX), 82 km away, was scanning. The volume nearest the first event began at 15:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
July 10, 10:25 AM EST
Where
Lenoir County, 2.98 mi SSE of Institute
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.310, -77.700

Two large trees and several large tree limbs were blown down along Eastwood Drive to the northwest of Kinston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526970.